Idaho, 2009

Hail in Idaho, June 6, 2009

June 6, 2009 · NWS PIH · 1 event in 1 county or zone

Extensive marble sized hail fall caused extensive damage to a wheat field near Taber.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Extensive marble sized hail fall caused extensive damage to a wheat field near Taber.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 6, 12:50 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 6, 12:50 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT SAT JUN 6 2009

.DISCUSSION...SPLIT FLOW PATTERN OVER THE WRN US THIS AFTN. NRN
STREAM IS BECOMING THE DOMINANT SYSTEM WITH A CLOSED UPPER LOW
MOVING SWWD INTO ALBERTA. WIDESPREAD PRECIP OVER THE SOUTHERN HALF
OF THE FCST AREA IS THE RESULT OF THE FIRST UPPER WAVE IN THE NRN
STREAM SYSTEM...AND IS GRADUALLY MOVING SOUTHEAST. MOST OF THE
PRECIP IS ALONG AND SOUTH AND EAST OF THE I-15/I-86 CORRIDOR. THIS
AREA SHOULD SHIFT TO MAINLY THE SOUTHEAST HIGHLANDS AREA THIS
EVENING. ANOTHER SURGE OF UPPER LEVEL ENERGY IS MOVING SOUTHWARD
FROM NRN ID/WRN MT. A VIGOROUS BAND OF TSTMS WILL MOVE INTO THE CEN
MTNS THIS AFTN AND CONTINUE SOUTHWARD TONIGHT. NAM12 WAS SHOWING A
SIGNIFICANT DECREASE IN QPF IN THE CEN MTNS TONIGHT...BUT RADAR
TRENDS SUGGEST OTHERWISE. WILL LEAVE THE FF WATCH IN FOR THE CEN
MTNS UNTIL EXPIRATION.  AFTER SEVERAL DAYS OF RAIN...WONT TAKE MUCH
ADDITIONAL RAINFALL TO CAUSE PROBLEMS. NAM12 IS PAINTING HIGH QPF IN
THE EASTERN HIGHLANDS TONIGHT...SO WILL CONTINUE THE FF WATCH THERE
ALSO.

THE NORTHERN STREAM TROF MOVES OUT OF THE AREA SUN AFTN...SO SHOULD
SEE PRECIP TAPER OFF MOST AREAS. BY SUN NIGHT. ANOTHER WAVE ROTATES
AROUND THE UPPER LOW BRINGING ANOTHER ROUND OF SHOWERS MON AFTN AND
NIGHT...QUICKLY FOLLOWED BY ANOTHER WAVE ON TUE. BEST CHANCES FOR
PRECIP WILL BE IN THE MTNS. REST OF FCST PERIOD LOOKS UNSETTLED...SO
WILL CONTINUE THE TREND.

GUSTY WINDS IN THE LOWER SNAKE RIVER PLAIN THIS AFTN WILL TAPER OFF
THIS EVENING. HEDGES

&&

.AVIATION...SHOWERS WILL CONTINUE THROUGH SUNDAY MORNING WITH
ISOLATED THUNDERSTORMS THIS EVENING.  TAF SITES WILL HAVE SOME
POSSIBLE MVFR AND IFR CONDITIONS WITHIN HEAVIER RAIN SHOWERS THROUGH
SUNDAY MORNING.
GK

&&

.FIRE WEATHER...VERY WET CONDITIONS REMAIN IN THE FORECAST THROUGH
SUNDAY MORNING.  SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED
TO PRODUCE LOCALLY HEAVY RAINFALL...HAIL...AND GUSTY WINDS. A COLD
FRONT WILL SLIDE ACROSS EASTERN IDAHO DURING THE DAY ON
SUNDAY...BRINGING COOLER TEMPERATURES TO THE REGION AND BEGIN TO DRY
OUT CONDITIONS FROM NORTHWEST TO SOUTHEAST SUNDAY AFTERNOON AND
EVENING.
DMH/GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IDZ018-019-022>025-
031-032.

LAKE WIND ADVISORY FOR IDZ021 UNTIL LATE THIS EVENING.

&&
Hazardous weather outlook, Jun 6, 2:59 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
359 AM MDT SAT JUN 6 2009

IDZ017>025-031-032-071000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
359 AM MDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO
TONIGHT. SNOW IS FORECAST TO FALL OVER THE HIGHER PEAKS OF EASTERN
IDAHO TOWARD MORNING...WITH LITTLE OR NO ACCUMULATION EXPECTED.
THE GROUND ACROSS THE AREA IS VERY SATURATED...ESPECIALLY IN AREAS
WITH MORE TERRAIN DUE TO RAINFALL AND CONTINUED SNOWMELT. HIGH
AMOUNTS OF PRECIPITATION ARE FORECAST THROUGH TONIGHT. THIS WILL LEND
ITSELF TO A CONTINUED THREAT OF FLASH FLOODING. THE AREAS OF
GREATEST CONCERN WILL BE STEEP TERRAIN AND BURN SCARS. FLASH FLOOD
WATCHES ARE IN EFFECT FOR ALL MOUNTAINOUS AREAS OF EASTERN IDAHO
THROUGH TONIGHT. THE THREAT OF SMALL STREAM FLOODING WILL NEED TO
MONITORED AS SOME SMALL STREAMS AND TRIBUTARIES HAVE BEEN RUNNING
NEAR OR AT BANKFULL FOR THE PAST FEW DAYS. THE THREAT OF HEAVY
RAIN WILL END FROM NORTHWEST TO SOUTHEAST LATER TONIGHT. THE
THREAT OF STRONG TO SEVERE STORMS IS MINIMAL TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER CONTINUES INTO NEXT WEEK. COOLER TEMPERATURES
CAN ALSO BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 6, 2:06 PM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
306 PM MDT SAT JUN 6 2009

IDZ018>020-031-032-062230-
CLARK ID-JEFFERSON ID-CUSTER ID-FREMONT ID-BUTTE ID-BLAINE ID-
306 PM MDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
  CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  CLARK COUNTY IN EASTERN IDAHO
  EXTREME NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 304 PM MDT...THE PUBLIC REPORTED SEVERAL STRONG THUNDERSTORMS
ENTERING THE AFFECTED AREAS..MOVING SOUTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4461 11526 4473 11480 4457 11454 4479 11434
      4479 11419 4450 11382 4446 11344 4423 11330
      4423 11281 4442 11284 4450 11272 4446 11237
      4456 11226 4456 11187 4452 11177 4410 11162
      4381 11488 4403 11505 4413 11502 4433 11528
TIME...MOT...LOC 2106Z 339DEG 24KT 4458 11423

WYATT
Special weather statement, Jun 6, 4:12 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
512 PM MDT SAT JUN 6 2009

IDZ019-020-032-070045-
CLARK ID-JEFFERSON ID-FREMONT ID-BUTTE ID-BONNEVILLE ID-BINGHAM
ID-MADISON ID-
512 PM MDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  EASTERN CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 645 PM MDT

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF IDMON
TO 7 MILES SOUTHWEST OF NORTHWEST INL...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN THROUGH 645 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   MONTEVIEW...
   MUD LAKE...
   TERRETON...
   HAMER...
   SOUTHEAST INL...

LAT...LON 4409 11157 4338 11267 4379 11297 4451 11188
TIME...MOT...LOC 2310Z 332DEG 9KT 4430 11199 4377 11282

HUSTON
Special weather statement, Jun 6, 5:35 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
635 PM MDT SAT JUN 6 2009

IDZ017-019>021-032-070200-
JEFFERSON ID-TETON ID-FREMONT ID-BUTTE ID-BLAINE ID-BONNEVILLE
ID-BINGHAM ID-MADISON ID-
635 PM MDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  MADISON COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 800 PM MDT

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM THE ASHTON AREA THROUGH
SOUTHEAST INL TO THE ARCO AREA.  THESE STORMS WERE MOVING SOUTH AT
10 MPH.

WIND GUSTS UP TO 40 MPH...PEA-SIZED HAIL AND HEAVY RAIN ARE EXPECTED
WITH THESE STORMS THROUGH 800 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   EGIN...
   PARKER AND PLANO...
   ROBERTS...
   ATOMIC CITY AND ST. ANTHONY...
   CHESTER...
   MENAN AND SUGAR CITY...
   LEWISVILLE...REXBURG AND TETON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4307 11252 4320 11340 4369 11356 4357 11267
      4425 11151 4376 11137
TIME...MOT...LOC 0032Z 347DEG 10KT 4411 11158 4348 11264
          4359 11341

HUSTON

The radar

The Pocatello radar (KSFX), 24 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bingham

When
June 6, 6:00 PM MST to 7:00 PM MST
Where
Bingham County, Taber
Measured
0.5 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
43.320, -112.630

Extensive marble sized hail caused thousands of acres of wheat to be lost at a farm near Taber.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182379.